From Yangon, Myanmar:
My 11-year-old daughter has type 1 and thalassemia homozygous -3.7/-3.7 mutation and Hb E. Her A1cs are between 8.5 and 8.9. We are giving her two mixed Humulin doses (R and NPH) daily. I have heard some people are using either four daily doses or insulin pumps. Which is the best method my daughter? What are the combined effects of the two conditions? How can we keep her in good/stable health?
Modern, intensified pediatric diabetes treatment usually involves (MDI) multiple doses of fast acting insulins (like Humalog, NovoLog or Apidra) given before each meal with a longer-acting analog insulin like Lantus or Levemir once or twice-a-day. But, these newer analog insulins are much more expensive than the older Humulin or Novolin insulins. The biggest benefit is better control of post-food glucose spikes with the newer analogs plus less chance of hypoglycemia. Insulin pumps are another excellent, but very expensive, way to deliver analog insulins for those with diabetes for the same benefits plus greater flexibility of day-to-day management. Insulin pump treatment (CSII) is significantly more expensive, however, then multidose insulin treatment. You should discuss pumps with your diabetes team and see what is available and what is possible where you are living.
There is not likely any combination effects of her thalassemia variant with her diabetes. But, you cannot use one of the commonly used tests of glucose control/diabetes treatment, called hemoglobin A1c. You can have your doctors use a test called fructosamine, if it is available. The fructosamine will not be affected by her usual low hemoglobin level but the hemoglobin A1c levels will not be accurate.
[Editor's comment: If you cannot get pump supplies on a routine basis, perhaps this is not the best option. You may have better luck finding the insulins Dr. Brink mentioned. BH]
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.